Alert archive / Hawaii / High Wind Warnings in 2010

High Wind Warning 1, NWS Honolulu, HI

December 31, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 31, 2009, 3:24 PM HST for Hawaii County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2009, 3:24 PM HST (01:24 UTC)
Expired
Dec 31, 2009, 11:26 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WWHW70 PHFO 010124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST THU DEC 31 2009

...HIGH WIND ADVISORY UPGRADED TO HIGH WIND WARNING FOR THE BIG
ISLAND SUMMITS...

.A FAST MOVING SHORT WAVE TROUGH PASSING OVER HAWAII HAS CAUSED
SUSTAINED WINDS TO REACH 45 MPH.

HIZ028-011000-
/O.UPG.PHFO.WI.Y.0039.000000T0000Z-100101T1000Z/
/O.NEW.PHFO.HW.W.0001.100101T0124Z-100101T1000Z/
BIG ISLAND SUMMITS-
324 PM HST THU DEC 31 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

WESTERLY WINDS WILL BE 30 TO 45 MPH WITH HIGHER GUSTS UNTIL
MIDNIGHT. THE WINDS WILL DIMINISH THEREAFTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

DEJESUS
1 follow-up statement
589 
WWHW70 PHFO 010926
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1126 PM HST THU DEC 31 2009

...HIGH WIND WARNING DOWNGRADED TO WIND ADVISORY FOR THE BIG
ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH NEAR THE ISLANDS CONTINUES TO BRING STRONG
WINDS TO THE SUMMITS OF THE BIG ISLAND...

HIZ028-011600-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-100101T1000Z/
/O.NEW.PHFO.WI.Y.0001.100101T0926Z-100101T1600Z/
BIG ISLAND SUMMITS-
1126 PM HST THU DEC 31 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

ALTHOUGH WESTERLY WINDS HAVE DECREASED OVER THE SUMMITS OF BIG
ISLAND THURSDAY EVENING...WINDS WILL REMAIN NEAR 20 TO 35 MPH
THROUGH EARLY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 31, 10:50 AM HST, 4 hours 34 minutes earlier.

Area forecast discussion, Dec 31, 10:50 AM HST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1050 AM HST THU DEC 31 2009

.UPDATE...
WINDS ACROSS THE BIG ISLAND SUMMITS ARE INCREASING. OBS INDICATE
WINDS ARE HOVERING AROUND 25 TO 30 MPH WITH HIGHER GUSTS. THE VAD
WIND PROFILER AND SATELLITE DERIVED MID LEVEL WINDS INDICATE HIGHER
WINDS IMMEDIATELY UPSTREAM. SW WINDS ARE EXPECTED TO ACCELERATE
ABOVE 30 MPH IN THE NEXT FEW HOURS AND PERSIST UNTIL THE TROUGH AXIS
PASSES LATER TONIGHT. THE ZONES/STATE/GRIDS HAVE BEEN UPDATED
ACCORDINGLY.

&&

.SYNOPSIS...
A WEAK FRONT WILL MOVE ACROSS THE ISLANDS LATE TODAY THROUGH EARLY
FRIDAY WILL BRING CLOUDS AND SHOWERS MAINLY TO THE NORTHERN ISLANDS.
WINDS WILL REMAIN LIGHT OVER THE STATE. LIGHT TRADE WINDS ARE
EXPECTED TO RETURN BRIEFLY BEHIND THE FRONT FRIDAY THROUGH EARLY
SATURDAY. WINDS WILL TURN SOUTHERLY AGAIN BY THE REST OF THE
WEEKEND AHEAD OF THE NEXT APPROACHING COLD FRONT. A PERIOD OF WEAK
TRADES WILL RETURN DURING THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
BLENDED TOTAL PRECIPITABLE WATER IMAGERY SHOWS PLENTY OF MOISTURE
POOLED N OF THE STATE ALONG A STALLED FRONTAL BOUNDARY. A LOW
AMPLITUDE SOUTHERN STREAM SHORT WAVE IS PASSING THE AREA TRIGGERING
OFF A FEW SHOWERS AND ISOLATED TSTORMS JUST N OF THE AREA AS WELL.
KAUAI CONTINUES TO PICK UP SCATTERED SHOWERS THIS MORNING IN THE
CONTINUED SOUTHERLY FLOW. SHOWERS ARE ISOLATED FROM OAHU TO THE BIG
ISLAND. KEEPING POPS 30-50 PERCENT FOR KAUAI GIVEN THE PROXIMITY TO
THE WEAKENING FRONT/MOISTURE. REGARDLESS IT SHOULD BE A PRETTY NICE
DAY ACROSS THE ENTIRE STATE WITH MOSTLY SUNNY SKIES. WILL ALSO BE
MAKING A QUICK UPDATE TO THE FORECAST TO ACCOUNT FOR CHANGES TO THE
HIGH SURF ADVISORY AND TO ADJUST THE POP COVERAGE OVER OAHU/MOLOKAI.
THE ZONES/STATE FORECAST WILL BE ISSUED SHORTLY.

FROM NOW INTO TONIGHT THE AFOREMENTIONED SHORT WAVE WILL LIFT NE.
THERE IS MODERATE COLD AIR ADVECTION ALONG THE WESTERN FLANK OF THE
ASSOCIATED SURFACE LOW WITH THE LEADING EDGE OF THE AIR MASS ABOUT
250 NM NW OF KAUAI. AS HIGH PRESSURE FILLS IN CLOSER THE STATE IT
WILL NUDGE REMNANT FRONTAL MOISTURE BACK OVER THE STATE TONIGHT.
EXPECT A FEW ISOLATED SHOWERS DEVELOPING OVERNIGHT FOR KAUAI/OAHU A
FEW HOURS AFTER DARK...POSSIBLY MAUI COUNTY AFTER MIDNIGHT. WILL
REVISIT THE WIND/POP GRIDS TODAY AND FINE TUNE THEM FOR TONIGHT.

WEAK EASTERLY FLOW AND FEW WINDWARD TERRAIN FOCUSED SHOWERS ARE ON
TAP FOR FRI AS THE WEAK TRAILING HIGH PASSES BY TO THE N. AN
APPROACHING FRONT WILL INDUCE SOUTHERLY FLOW AGAIN OVER THE WEEKEND.
THERE IS STILL MODEST UNCERTAINTY IN THE ARRIVAL TIME OF THE
FRONT...BUT STILL FOCUSING ON LATE MON NIGHT/EARLY TUE FOR THE WEAK
FRONTAL IMPACT.

GLOBAL GUIDANCE AND ENSEMBLES SHOW GOOD AGREEMENT IN THE LONG WAVE
PATTERN OVER THE NPAC. LATE IN THE WEEKEND INTO NEXT WEEK A MASSIVE
CLOSED LOW DEVELOPS OVER THE ENTIRE CENTRAL NPAC. THERE IS HOWEVER
HIGH UNCERTAINTY REGARDING THE FASTER MOVING SMALLER FEATURES/FRONTS
PINWHEELING AROUND THE MEAN LOW CENTER...BUT GUIDANCE DOES SUGGEST
MORE OF THE SAME. WEAK TRADES ARE POSSIBLE DURING THE MIDDLE OF NEXT
WEEK FOLLOWED AGAIN BY SOUTHERLY RETURN FLOW AHEAD OF ANOTHER FRONT.

&&

.PREVIOUS DISCUSSION.../ISSUED 400 AM HST THU MORNING/
OAHU DID CLEAR QUITE A BIT OVERNIGHT...THOUGH LINGERING LOW CLOUDS
CONTINUE TO AFFECT KAUAI THIS MORNING. SATELLITE IMAGERY INDICATE
LOW CLOUDS IN THE VICINITY OF THE NORTHERN ISLANDS ARE LIFTING
NORTH...THUS BOTH KAUAI AND OAHU MAY SEE A LITTLE MORE CLEARING IN
THE COMING HOURS. BUT THEN LOW CLOUD BAND AHEAD OF THE APPROACHING
FRONT IS MOVING IN FROM THE WEST...AND IS EXPECTED REACH KAUAI LATER
TODAY...BRINGING POSSIBLY SOME SHOWERS. FAIR WEATHER CONTINUES OVER
THE REST OF THE STATE TODAY...AS A WEAK HIGH PRESSURE RIDGE PERSISTS
OVER THE AREA. LIGHT WINDS WITH EARLY MORNING LAND BREEZES AND
AFTERNOON SEA BREEZES WILL PREVAIL OVER THE SOUTHERN ISLANDS TODAY.

THE PENDING FRONT IS STILL EXPECTED TO BE WEAK...AND WILL NOT
BRING MUCH WEATHER TO THE ISLANDS. ON THE OTHER HAND...THIS WEAK
FRONT IS EXPECTED TO REACH KAUAI THIS EVENING...THEN ADVANCES TO
THE REST OF THE ISLANDS BY EARLY FRIDAY MORNING. THE NORTHERN
ISLANDS WILL PROBABLY SEE MORE CLOUDS FROM THE FRONT. SHOWERS...IF
ANY...WILL BE LIMITED AS SYNOPTIC CONDITIONS REMAIN UNFAVORABLE.
WINDS WILL REMAIN MORE THE LIGHTER SIDE EVEN WITH THE PASSAGE OF THE
WEAK FRONT. HENCE LOCALLY CREATED SMOKE FROM THE CELEBRATION WILL
PROBABLY LINGER ACROSS THE ISLANDS OVERNIGHT. A WEAK HIGH PRESSURE
BEHIND THIS FRONT IS EXPECTED TO BRING NORTHERLY TRADE WINDS OVER
THE AREA LATER FRIDAY. THUS THERE MAY BE A CHANCE FOR THE SMOKE AS
WELL AS LINGERING VOG TO CLEAR THE ISLANDS BY THE NEW YEAR.

THE WEAK TRADE WINDS WILL BE SHORT-LIVED...AS ANOTHER FRONT
APPROACHES THE STATE FROM THE NORTHWEST OVER THE WEEKEND. EXPECT
WEAK SOUTHERLY WINDS TO RETURN AS EARLY AS SATURDAY...THEN
TURNING MORE SOUTHWEST BY SUNDAY. AIR MASS IS EXPECTED TO REMAIN
STABLE AND DRY OVER THE ISLANDS DURING THE TIME...THUS EXPECT
MAINLY FAIR WEATHER TO PREVAIL THEN. VOG FROM THE BIG ISLAND WILL
ONCE AGAIN PROBABLY SPREADING ACROSS THE ISLANDS...THOUGH THERE IS A
CHANCE THAT LOW LEVEL WINDS MAY TURN SOUTHWEST ENOUGH SUCH THAT THE
VOG MAY CLEAR THE WESTERN ISLANDS BY EARLY NEXT WEEK.

LATEST FORECAST CHARTS NOW HINT THE NEXT FRONT MAY REACH KAUAI
EARLIER BY LATE MONDAY INTO TUESDAY AND THEN DISSIPATES. THERE IS
DEFINITELY UNCERTAINTY ON THE SOLUTION...ESPECIALLY ABOUT THE TIMING
OF THIS SYSTEM. BUT THEN LOOKS LIKE IT WILL BE JUST ANOTHER WEAK
SYSTEM...AS SYNOPTIC WEATHER PATTERN OVER THE PACIFIC HAS THE MAIN
STORM TRACK STAYING FAR NORTH OF THE ISLANDS.

&&

.MARINE...
NW SWELL IS CREATING VERY LARGE SURF ALONG N AND SOME EXPOSED W
FACING SHORES THIS MORNING. SOME OF THE LARGEST SETS ARE TOPPING OUT
AROUND 20 FEET ON THE FACE. HAVE ADDED WEST FACING SHORES OF THE
BIG ISLAND TO THE ADVISORY WHERE SURF WILL REACH THE 8 FT RANGE.
THIS SWELL WILL DROP OVERNIGHT THROUGH FRI. ANOTHER INCREASING TREND
BEGINS THIS WEEKEND WITH THE POTENTIAL FOR MORE VERY LARGE SURF NEXT
WEEK. THE SURF FORECAST WILL BE UPDATED LATER TODAY BY 300 PM HST.

&&

.AVIATION...
THE STALLED FRONT NW OF KAUAI WILL FOCUS SHOWER ACTIVITY OVER THE NW
FA TODAY WITH ISOL MVFR CONDITIONS. PATCHY VOG/FUHZ WILL POSSIBLY
CREATE SOME ISOL MVFR VIS AS WELL. VFR CONDITIONS SHOULD PREVAIL FOR
THE TERMINALS THROUGH THE TAF PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR KONA-KOHALA.

WIND ADVISORY UNTIL MIDNIGHT HST TONIGHT FOR THE BIG ISLAND SUMMITS.

&&

PUBLIC/MARINE/AVIATION...DEJESUS
PREVIOUS...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:26 PM HSTWind AdvisoryHFOHawaii13 hr

Nearby

High Wind Warnings in Hawaii, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.